Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Morristown, TN

February 8, 2017Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 8, 2017, 5:08 PM EST for Scott County, Tennessee. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 8, 2017, 5:08 PM EST (22:08 UTC)
Expired
Feb 8, 2017, 6:03 PM EST
In force
55 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scott County, TN

The radar

The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 5:50 PM ESTHAIL 1Huntsville, TNOCCURRING IN HUNTSVILLE.
Feb 8, 5:55 PM ESTHAIL 1.25Huntsville, TNREPORTED NEAR HUNTSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS54 KMRX 082208
SVRMRX
TNC151-082315-
/O.NEW.KMRX.SV.W.0001.170208T2208Z-170208T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
508 PM EST WED FEB 8 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Scott County in eastern Tennessee...

* Until 615 PM EST

* At 508 PM EST, a severe thunderstorm was located near Jamestown,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oneida, Huntsville, Helenwood, Winfield, Honey Creek S.p., Ketchen,
  Big South Fork National, Norma and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 8426 3653 8425 3653 8426 3651 8426
      3651 8433 3647 8434 3646 8435 3632 8433
      3637 8470 3640 8466 3641 8466 3643 8469
      3650 8471 3660 8478
TIME...MOT...LOC 2208Z 256DEG 30KT 3648 8484 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB
3 follow-up statements
057 
WWUS54 KMRX 082230
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
530 PM EST WED FEB 8 2017

TNC151-082315-
/O.CON.KMRX.SV.W.0001.000000T0000Z-170208T2315Z/
Scott TN-
530 PM EST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR SCOTT COUNTY...

At 530 PM EST, a severe thunderstorm was located near Helenwood, or 7
miles west of Oneida, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek S.p., Ketchen,
Big South Fork National, Norma and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 8426 3653 8425 3653 8426 3651 8426
      3651 8433 3647 8434 3646 8435 3632 8433
      3637 8470 3640 8466 3641 8466 3643 8469
      3650 8471 3660 8459
TIME...MOT...LOC 2230Z 260DEG 28KT 3647 8463 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB
268 
WWUS54 KMRX 082246
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
546 PM EST WED FEB 8 2017

TNC151-082315-
/O.CON.KMRX.SV.W.0001.000000T0000Z-170208T2315Z/
Scott TN-
546 PM EST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR NORTHEASTERN SCOTT COUNTY...

At 545 PM EST, a severe thunderstorm was located over Huntsville, or
near Oneida, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Ketchen, Norma and Robbins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 8426 3653 8425 3653 8426 3651 8426
      3651 8433 3647 8434 3646 8435 3632 8433
      3636 8459 3648 8459 3659 8436
TIME...MOT...LOC 2245Z 266DEG 36KT 3643 8450 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB
461 
WWUS54 KMRX 082303
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
603 PM EST WED FEB 8 2017

TNC151-082312-
/O.CAN.KMRX.SV.W.0001.000000T0000Z-170208T2315Z/
Scott TN-
603 PM EST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM EST for
eastern Tennessee.

LAT...LON 3659 8426 3653 8425 3653 8426 3651 8426
      3651 8433 3647 8434 3646 8435 3632 8433
      3636 8459 3648 8459 3659 8436
TIME...MOT...LOC 2301Z 256DEG 30KT 3647 8432 

$$

JLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 2:56 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 8, 2:56 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
256 PM EST Wed Feb 8 2017

.SHORT TERM /Tonight and Thursday/...
An upper-level trough continue to race east toward the Tennessee
Valley and Southern Appalachian region this afternoon. Ahead of
this system, lingering low stratus trapped in the inversion and
debris mid/high clouds ahead of this system still prevail across a
good chunk of the area. However, the latest satellite trends
indicate some breaks have begun to develop, especially across
northern Alabama and Middle Tennessee. This is expected to
continue over the next 2-3 hours across the Central and Southern
Valley areas of East Tennessee and the Cumberland Plateau. As a
result, some modest instabilty is expected to develop by early
evening.

As the cold front pushes east into the Plateau by 22-00z, a broken
line/areas of convection is expected to develop across middle TN
and move into the Plateau. Depending on how much the atmosphere
can destabilize, this activity will be strong to severe. With the
steep lapse rates and low wet bulb zero heights, severe hail will
be the biggest risk with the strongest activity -- along with
damaging straight-line winds. The shear profile shown on the model
soundings (and supported by the straight hodographs) suggest
supercelluar structures and multicell clusters as storm mode.
Additionally, a weak boundary in place will create a very
localized weak tornado threat. The peak of this event will be
between 23-05z this evening when upper-level divergence peaks and
the LLJ pushes NE into the Valley.

In it's wake, strong cold air advection will occur as NW flow
ramps up behind the frontal passage. There will be an opportunity
for some light snowfall accumulations (generally above 3500-4000
feet) in the TN/VA/NC mountains due to the orographic upslope
component and the lingering moisture between 09-15z early Thursday
morning. Accumulations could be an inch or two along the peaks,
but lowers elevations are not expected to be impacted. As such,
will handle this with a Special Weather Statement for now.
Otherwise, a cold breezy day is expected for Thursday with highs
in the 30s to lower 40s across the Valley.

.LONG TERM /Thursday Night through Wednesday/...
Some ridging and dry advection should allow for a dry period to
start the long term from Thursday night through Friday night. By
Saturday, an amplifying Western U.S. upper trough and associated
surface low pressure system will be moving east toward the
continental divide. While winds turn southwesterly ahead of this
feature, warm and moist air advancing northeast across the
Southern Appalachians could generate some showers Saturday into
Saturday night. However, the main period of higher probability for
showers and even some thunderstorms would be Sunday into Sunday
night as the system cold front presses southeast across the
forecast area. Drier and cooler air fills in behind the front for
Monday through Monday night bringing an end to the rain. The
Superblend procedure trends toward the wetter ECMWF solution
toward the end of the long term bringing a stronger southern
stream short wave through the Lower Mississippi Valley Tuesday
night into Wednesday with more rain, and perhaps some higher
elevation snowfall. The nice thing through the forecast is the
most pleasant warming trend where temperatures warm well into the
60s over the weekend ahead of the early work week cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             38  45  27  56 /  60  10   0   0
Knoxville McGhee Tyson Airport, TN  36  42  24  54 /  80  20   0   0
Oak Ridge, TN                       36  42  24  53 /  80  20   0   0
Tri Cities Airport, TN              34  37  19  51 /  80  50  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP/TH
Hazardous weather outlook, Feb 8, 2:39 PM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
239 PM EST Wed Feb 8 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
239 PM EST Wed Feb 8 2017 /139 PM CST Wed Feb 8 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A cold front will swing through the area tonight. Scattered
strong to severe thunderstorms will be possible ahead of the front
this evening. Some of these storms may be strong to severe, with
large hail and damaging winds being the primary threat. A brief,
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much colder air will push in behind the front, with snow showers
expected over the higher elevations later Wednesday night into
Thursday. Some light snow accumulations will be possible in these
higher elevation areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

In the hours before

Special weather statement, Feb 8, 3:04 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
304 PM EST Wed Feb 8 2017

TNZ018-041-043-045-047-072-074-087-VAZ001-002-006-091500-
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-Lee-Wise-Russell-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Coker Creek, Jonesville,
Wise, Norton, and Lebanon
304 PM EST Wed Feb 8 2017

...LIGHT SNOWFALL ACCUMULATIONS POSSIBLE LATE TONIGHT AND EARLY
THURSDAY MORNING FOR ELEVATIONS ABOVE 3500 FEET...

A strong cold front bring a much colder air mass into the region,
changing any lingering rain to snow across the higher elevations
of Southwest Virginia and East Tennessee. Due to the upslope wind
component, some light accumulations of 1 to 2 inches are possible
along the peaks of these mountain ranges. Lower elevations in
these mountain zones and counties, including the towns
Gatlinburg, TN, Wise, VA, and Norton, VA are not expected to be
impacted.

These wintry conditions could lead to slick roads around daybreak
in these areas. Motorists that absolutely must travel across the
mountains late tonight and early Thursday morning are urged to use
caution and be prepared for the possibilty of road closures.

The snow will taper off by the late morning hours on Thursday.
Special weather statement, Feb 8, 4:25 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
425 PM EST WED FEB 8 2017

TNZ072-086-087-082215-
Blount Smoky Mountains TN-Northwest Monroe TN-Southeast Monroe TN-
425 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLOUNT AND CENTRAL
MONROE COUNTIES UNTIL 515 PM EST...

At 425 PM EST, Doppler radar was tracking a strong thunderstorm 10
miles south of Madisonville, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tellico Plains, Tariffville, Mount Vernon, Citico, Talassee and Deals
Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3536 8441 3540 8441 3541 8443 3542 8442
      3555 8406 3555 8401 3558 8398 3561 8389
      3552 8386 3552 8388 3547 8392 3546 8396
      3541 8402 3537 8401 3535 8404 3533 8403
      3530 8439
TIME...MOT...LOC 2125Z 254DEG 27KT 3537 8435

JLB
Special weather statement, Feb 8, 4:41 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
441 PM EST WED FEB 8 2017

TNZ012-082230-
Scott TN-
441 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 530 PM EST...

At 441 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Mount Pisgah, or 9 miles north of Jamestown,
moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek S.p., Big South
Fork National, Norma, Robbins, Elgin and Rugby S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8437 3627 8439 3636 8469 3637 8470
      3638 8469 3639 8469 3640 8466 3641 8467
      3641 8466 3644 8469 3650 8471 3660 8478
TIME...MOT...LOC 2141Z 269DEG 21KT 3656 8487

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 4:25 PM ESTSpecial Weather StatementMRXMonroe50 min
Feb 8, 4:41 PM ESTSpecial Weather StatementMRXScott49 min
Feb 8, 5:52 PM ESTSpecial Weather StatementMRXCampbell38 min
Feb 8, 6:14 PM ESTSpecial Weather StatementMRXClaiborne61 min
Feb 8, 6:27 PM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union47 min
Feb 8, 6:49 PM ESTSpecial Weather StatementMRXHawkins, Washington26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.